5 weeks on from Laparoscopy. Questions about Mirena

Hello everyone. Hope you are all doing ok and seeing some kind of summer.

I have a few things that I'm experiencing that would be good to hear from people with similar experience.

So, I had the operation 5 weeks ago and had the Mirena coil fitted. Recovery was pretty slow, but by last week I was physically back to normal.

The pain has been very bad though, take you breath away cramps and pain around the stitches. I've also been bleeding light to moderate amounts for the whole time, which I know is normal for some people.

The thing that has really struck me though is my mood. I feel completely crazy. Screaming rows with my partner, unexplained low spells, 0 patience for anything and constantly hungry. I feel unable to experience emotions and feel like I am no longer in love with my partner, which just doesn't seem right. I've just had my first holiday in 5 years and it's been overshadowed by me being a gremlin.

Has anyone else experienced these things?

I have my follow up in a month and I'm really tempted to ask to have the coil removed. I wasn't the most emotionally stable person to begin with, having suffered depression for years, but this seems much more extreme. I would rather have the pain of endo than ruin my relationship and risk alienating myself from other people.

Any advice would be gratefully received.

Thanks ladies!

6 Replies

oldestnewest
  • Hey edibedi

    I'm sorry to hear you're having such a rough time of it.

    I had a coil fitted, my god was it painful, but 2 weeks in I couldn't take it any more. My gyno was unwilling to take it out as I "hadn't given it long enough" oh gee so I should live in unbearable pain then, no thanks. I ended up going to a&e, they gave me some really strong tablets but still no joy so I went back to a&e a couple of days later and they took it out. I Immediately felt relief. Physically and emotionally.

    I still have mood swings and depression now so I dont think it's completely down to your coil.

    My doctor prescribed me antidepressants but I don't want to become dependant on them so I take each day as it comes, I take one every now and again.

    I find talking on here and other support groups, there are some good ones on Facebook if you want to add me and I'll link you in to them. I'm on as Hayley pepall. Please add me (if you want to!)

    You're not alone in this , your endosisters understand

    Lots of love x

  • Hello Hayleypep

    I had a Mirena and had the same problems as you are describing and no it's not normal to feel like that either. Consider talking to your nurse and having it took out, it does not agree with everyone and there is lots of other things you can try! Good luck and I hope your feeling better soon :)

  • Hi, I got mine fitted a over a year ago during the lap. Everything takes time. I still am sore when i lie on my stomach in the bath or in bed. I too was concerned with the mirena as I have suffered bad anxiety. I found that it gave me sweats at the start but mood was ok. I just did not want the mirena but I am used to it now.. dont be checking it or anything though. You must remember that your after an op and you will be a bit low at the start so give yourself a break. The mirena sorted my flooding bleeding but did not control the pain and regular bleed so they also put me on Promiulout N 5mg 3 times a day. (Bigger boobs now!) its a type of a progesteron. Anyhows Its a year and half now since ive been diagnosied - I have flare ups now and then & I take what I need for the pain - Nurofean Plus - this gets me through work etc. I often say It is what it is.. however I dont beat myself up if Im too tired some days and just relax.. hope this is a help

    Eve

  • Hi - i had my mirena fitted july 2011 during a hysteroscopy, i was told i 'most probably' wouldn't have any periods once it settled down, so would therefore reduce pain which is what it was fitted for. the first 5-6 weeks were awful, i had chronic cramping pains and bled very heavily, i kept checking it hadn't come out. i kept being told give it 3 months, give it 6, no give it 9 months - over a year and i'm still in pain, bleeding at least 50% of the time, and quite heavy although i must say it has reduced the bleeding from what it was as before i was sometimes housebound when on my period but its the never knowing as its all over the place, when i'm not on my period i'm either spotting or strange mucous stuff, i cannot remember a day without wearing a pad - greasy hair was unreal for the first couple of months, i believe it has thinned slightly too, although my hairdresser (who is my best friend too of 30 yrs) says i'm being paranoid but i know it has slightly. mine is being removed and they are going to do an endometrial ablation, although they have said again it won't help with the pain but 'might' help do the trick with the bleeding.

    the mood swings i can totally relate to, and exactly as you say i can be fine but then a real low comes over me, and i just cry, but when the rage gets me i really could smash the house up, i'm lucky that i still have the thought process to actually think 'no i don't really want to break that' but things are in my hands ready to go lol.

    i'm quite lucky with my hubby and my sons, they sort of know that when i'm in a bad mood they just don't really talk to me, they know i just need to stew on it, so even when i rant at them they dont argue which does calm me again, and its just silly stuff like they haven't picked up their washing or left dishes in their rooms, things that aren't really an issue as its just teenagers but at times it just gets to me and just be a trigger.

    having said all that i think you need to give it at least 3 months, preferably 6 months to see if it does settle, mine has been quite changable, and in december of last year i actually hardly bled that month and i though finally its settled, by january it all came back with avengence so its all been very confusing but i now feel i've given almost 14 months and it should've settled by now. the consultant a couple of weeks ago tried to convince me to try a new one and said mine might be faulty!! hmmm, maybe but no i stood my ground.

    for some women it does amazing things though so like i said, yours could settle, along with your moods, so maybe try persevere a bit longer, and explain to your other half that the mood swings are a big side effect but they should pass - good luck xxxx

  • I hear you on the mood swings ladies. I have never felt so low in mood when my mirena was in situ. Even things which would normally cheer me up such as meting friends or going out for a meal seemed like an enormous effort. I felt like the world's biggest grump and I am so pleased to be back to normal now it has been removed. I also had awful period/cramping type pain, and the greasy, lifeless hair just matched my mood.

    I had other side effects too but it was the low mood that took me most by surprise.

    I parted company with my Mirena after being hospitalised due to the most horrendous pain in my head. It wasnt just a headache, I felt as though my head was going to explode. My GP sent me straight to hospital where I ended up having a number of tests such as a brain scan and a lumbar puncture to diagnose what was wrong. Needless to say I didnt have any argument from my gyane when I asked for the Mirena to be removed asap.

    It doesnt sound as though the Mirena is suiting you so far edibedi. On the positive side by the time your follow up appointment comes round it will have been in place for 9 weeks. That is a fair amount of time to know if your body is coping with it or not. A word of advice though in that some consultants may ask you to perserve with it for a few more weeks as 3 months seems to be a popular timespan they use.

    Having said that I didnt make it that far and lots of ladies dont. Remember its your body and the Mirena should be helping your symptoms of endo not adding to your health woes. Good luck whatever you decide, x

    Good luck for your ablation worth71, :)

  • Hi Edibedi,

    Sorry to hear about your troubles. I am a big fan of Mirena as it does wonders for the majority of my patients but every once in a while, I see ladies who have unusual symptoms that coincide with the insertion of the Mirena. It is not for everyone and each person is different. I agree with LittleMissManx. It is your body, if you feel Mirena might be adding to your problems rather than helping, have it removed.

    Hope you feel better soon,

    Shaheen

    Mr. Shaheen Khazali MRCOG MSc

    Consultant Gynaecologist and minimal access surgeon

    St. Peter's Hospital, Chertsey, Surrey

You may also like...